The Annals of Probability

Recurrence of edge-reinforced random walk on a two-dimensional graph

Franz Merkl and Silke W. W. Rolles

Full-text: Open access

Abstract

We consider a linearly edge-reinforced random walk on a class of two-dimensional graphs with constant initial weights. The graphs are obtained from ℤ2 by replacing every edge by a sufficiently large, but fixed number of edges in series. We prove that the linearly edge-reinforced random walk on these graphs is recurrent. Furthermore, we derive bounds for the probability that the edge-reinforced random walk hits the boundary of a large box before returning to its starting point.

Article information

Source
Ann. Probab., Volume 37, Number 5 (2009), 1679-1714.

Dates
First available in Project Euclid: 21 September 2009

Permanent link to this document
https://projecteuclid.org/euclid.aop/1253539854

Digital Object Identifier
doi:10.1214/08-AOP446

Mathematical Reviews number (MathSciNet)
MR2561431

Zentralblatt MATH identifier
1180.82085

Subjects
Primary: 82B41: Random walks, random surfaces, lattice animals, etc. [See also 60G50, 82C41]
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60K37: Processes in random environments

Keywords
Reinforced random walk recurrence hitting probabilities

Citation

Merkl, Franz; Rolles, Silke W. W. Recurrence of edge-reinforced random walk on a two-dimensional graph. Ann. Probab. 37 (2009), no. 5, 1679--1714. doi:10.1214/08-AOP446. https://projecteuclid.org/euclid.aop/1253539854


Export citation

References

  • [1] Coppersmith, D. and Diaconis, P. (1986). Random walk with reinforcement. Unpublished manuscript.
  • [2] Diaconis, P. and Freedman, D. (1980). de Finetti’s theorem for Markov chains. Ann. Probab. 8 115–130.
  • [3] Diaconis, P. (1988). Recent progress on de Finetti’s notions of exchangeability. In Bayesian Statistics, 3 (Valencia, 1987). Oxford Sci. Publ. 111–125. Oxford Univ. Press, New York.
  • [4] Keane, M. S. and Rolles, S. W. W. (2000). Edge-reinforced random walk on finite graphs. In Infinite Dimensional Stochastic Analysis (Amsterdam, 1999). Verh. Afd. Natuurkd. 1. Reeks. K. Ned. Akad. Wet. 52 217–234. R. Neth. Acad. Arts Sci., Amsterdam.
  • [5] Limic, V. and Tarrès, P. (2007). Attracting edge and strongly edge reinforced walks. Ann. Probab. 35 1783–1806.
  • [6] Merkl, F. and Rolles, S. W. W. (2006). Linearly edge-reinforced random walks. In Dynamics & Stochastics. Institute of Mathematical Statistics Lecture Notes Monograph Series 48 66–77. IMS, Beachwood, OH.
  • [7] Merkl, F. and Rolles, S. W. W. (2007). Edge-reinforced random walk on one-dimensional periodic graphs. Probability Theory and Related Fields. To appear. Available at DOI 10.1007/s00440-008-0170-x.
  • [8] Merkl, F. and Rolles, S. W. W. (2007). A random environment for linearly edge-reinforced random walks on infinite graphs. Probab. Theory Related Fields 138 157–176.
  • [9] Merkl, F. and Rolles, S. W. W. (2008). Bounding a random environment for two-dimensional edge-reinforced random walk. Electron. J. Probab. 13 530–565.
  • [10] Pemantle, R. (1988). Phase transition in reinforced random walk and RWRE on trees. Ann. Probab. 16 1229–1241.
  • [11] Pemantle, R. (2007). A survey of random processes with reinforcement. Probab. Surv. 4 1–79 (electronic).
  • [12] Rolles, S. W. W. (2003). How edge-reinforced random walk arises naturally. Probab. Theory Related Fields 126 243–260.